Maine, 2006High Wind in Maine, January 18, 2006
January 18, 2006 · NWS CAR · 5 events in 5 counties and zones
Strong damaging winds developed in advance of a cold front associated with rapidly intensifying low pressure tracking northeast through Quebec province. occurred for several hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong damaging winds developed in advance of a cold front associated with rapidly intensifying low pressure tracking northeast through Quebec province. Sustained south to southeast winds of 30 to 40 mph...with gusts of 55 to 65 mph...occurred for several hours. At some sites along the immediate coast onshore winds gusted in excess of 70 mph at times...with a peak gust of 79 mph reported at Lubec in coastal Washington county. Significant tree damage was reported across the entire region...with many trees snapped or uprooted. Wet ground conditions and the extended duration of the strong winds contributed to the significant tree damage. Many trees and branches fell on powerlines which either brought down the powerlines or snapped utility poles. Other utility poles were blown over or snapped by the strong winds. Tens of thousands of customers lost power for varying lengths of time during the storm. Fallen trees and utility poles blocked some roads. In Brewer...utility lines fell across a vehicle trapping the passengers for a time though no one was injured. In Ellsworth a cap was blown off a moving truck. A pine tree fell onto a mobile home in Holden with no injuries reported. Damage to signs...building siding and roof shingles was reported across the entire region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 18, 2:02 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 18, 2:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
202 PM EST WED JAN 18 2006
.SYNOPSIS...INTENSE LOW PRESSURE WILL LIFT NORTH THROUGH QUEBEC
THIS EVENING AS IT PULLS A POWERFUL COLD FRONT ACROSS THE REGION.
HIGH PRESSURE WILL BUILD SOUTH OF THE AREA ON THURSDAY. A SMALL
AREA OF LOW PRESSURE WILL APPROACH FROM THE GREAT LAKES THURSDAY
NIGHT AND MOVE ACROSS NORTHERN MAINE EARLY FRIDAY BRINGING A
PERIOD OF LIGHT SNOW. ANOTHER SMALL LOW MAY APPROACH SATURDAY
WITH SOME ADDITIONAL SNOW.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A POWERFUL COLD FRONT WILL APPROACH THIS EVENING PUSHING A FAST
MOVING AREA OF HEAVY RAIN AHEAD OF IT. WINDS WILL CONTINUE TO
INTENSIFY AHEAD OF THE FRONT AND BECOME STRONGEST EARLY THIS
EVENING AS THE WARMER AIR SURGING IN BEGINS TO MIX DOWN TO THE
SURFACE. WILL BE LIFTING THE WINTER WEATHER ADVISORY THOUGH SOME
POCKETS OF FREEZING RAIN CANT BE RULED OUT IN NORTHWESTERN AREAS.
WILL KEEP HIGH WIND WARNING THROUGH THIS EVENING AS STRONG WINDS
CONTINUE AROUND THE COLD FRONT. MOST OF THE PRECIPITATION WILL END
BEHIND THE COLD FRONT...THOUGH SOME SHOWERS WILL BE SCATTERED
AROUND THE SOUTH AND SOME FLURRIES AND SNOW SHOWERS WILL AFFECT
NORTHWESTERN AREAS. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION
THURSDAY THEN A SMALL LOW WILL APPROACH FROM THE GREAT LAKES LATE
THURSDAY NIGHT INTO FRIDAY MORNING. THIS SMALL LOW HAS A CHANCE
FOR BRINGING A PERIOD OF SNOW TO NORTHERN AREAS FRIDAY WITH A COUPLE
INCHES POSSIBLE.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
BASICALLY USED THE HPC GRIDS FOR THE EXTENDED WHICH STAYED CLOSE
TO THE GFS SOLUTION. LOW PRESSURE QUICKLY MOVES EAST OF THE REGION FRIDAY
NIGHT WITH ANOTHER LOW FOLLOWING ON ITS HEELS. STILL SOME
UNCERTAINTY ON TRACK OF THIS NEXT LOW WITH BEST BET FOR IT TO
MOVE ALONG THE COAST OF MAINE PROVIDING THE AREA A COUPLE OF INCHES
OF SNOW BEFORE MOVING EAST OF THE STATE SATURDAY EVENING. HIGH
PRESSURE BUILDS ACROSS THE REGION SUNDAY AND CONTINUES INTO EARLY
NEXT WEEK.
&&
.AVIATION...IFR CONDITIONS IN HEAVY RAIN AND STRONG GUSTY WINDS
THIS EVENING WILL BECOME MVFR LATE TONIGHT AND THEN VFR THURSDAY
MORNING BEHIND THE FRONT. VERY STRONG WINDS WILL CONTINUE THROUGH
THE NIGHT INTO THURSDAY MORNING.
&&
.MARINE...HIGH WINDS GUSTING UP TO 70 KT AND A DANGEROUS SEA
BUILDING OVER 20 FT WILL POUND THE COASTAL WATERS THIS EVENING.
WINDS WILL REMAIN VERY STRONG AS THEY TURN FROM SOUTHERLY TO
SOUTHWESTERLY LATE TONIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ001>006-010-011-015>017-029>032 UNTIL
MIDNIGHT THURSDAY.
...FLOOD WATCH FOR MEZ001>006-010-011-031-032 UNTIL NOON THURSDAY.
MARINE...STORM WARNING FOR ANZ050 UNTIL MIDNIGHT THURSDAY.
&&
SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...FOSTER
AVIATION...WOLFEHazardous weather outlook, Jan 18, 5:35 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
535 AM EST WED JAN 18 2006
ANZ050-MEZ001>006-010-011-015>017-029>032-191045-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
535 AM EST WED JAN 18 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORIES REMAIN IN PLACE THROUGH THE AFTERNOON
FOR A MIXTURE OF SNOW...SLEET AND FREEZING RAIN CHANGING TO ALL
RAIN BY EARLY THIS AFTERNOON. FAR NORTHERN MAINE WILL SEE FREEZING
RAIN HANG ON LONGER BEFORE THE CHANGE OVER TO RAIN. ICE
ACCUMULATIONS OF UP TO ONE QUARTER OF AN INCH ARE EXPECTED ACROSS
NORTHERN MAINE ESPECIALLY THE SAINT JOHN VALLEY WHILE ONE TENTH OF
AN INCH OR LESS IS EXPECTED FROM HOULTON DOWN TO BANGOR.
IN ADDITION TO THE MIXED PRECIPITATION WILL THE STRONG WINDS WHICH
WILL ARRIVE LATER THIS MORNING THROUGH THE EVENING HOURS.
SOUTHEAST WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH GUSTS OF 60
TO 70 MPH. THE STRONGEST WINDS WILL BE FELT ALONG THE IMMEDIATE COAST.
A FLOOD WATCH CONTINUES INTO THURSDAY.
FOR FURTHER INFORMATION PLEASE REFER TO THE
STATEMENTS.../PWMWSWCAR/.../PWMNPWCAR/ AND /PWMFFACAR/ ISSUED BY
THIS OFFICE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW AND POSSIBLY MIXED PRECIPITATION ARE EXPECTED LATE FRIDAY
INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND HAM RADIO ACTIVATION IS REQUESTED TODAY INTO THIS
EVENING. PLEASE RELAY ANY WEATHER INFORMATION TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.
HEWITT
High Wind, Central Washington
- When
- January 18, 3:30 PM EST to 11:00 PM EST
- Where
- Central Washington forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
High Wind, Coastal Hancock
- When
- January 18, 3:30 PM EST to 11:00 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High Wind, Coastal Washington
- When
- January 18, 3:30 PM EST to 11:00 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
High Wind, Interior Hancock
- When
- January 18, 3:30 PM EST to 11:00 PM EST
- Where
- Interior Hancock forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
High Wind, Southern Penobscot
- When
- January 18, 3:30 PM EST to 11:00 PM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, January 18, 20061 death · $1.6 million · 85 kt wind · 41 events
- High Wind and Strong Wind in New Jersey, January 18, 2006$5.5 million · 60 kt wind · 35 events
- High Wind and Strong Wind in Pennsylvania, January 18, 20061 injured · $240,000 · 56 kt wind · 13 events
- High Wind in Connecticut, January 18, 2006$250,000 · 58 kt wind · 6 events
- High Wind in Maine, January 18, 2006$70,000 · 50 kt wind · 14 events
- High Wind in Rhode Island, January 18, 2006$110,000 · 58 kt wind · 4 events
- High Wind and Strong Wind in Delaware, January 18, 2006$95,000 · 50 kt wind · 6 events
- Wildfire in Oklahoma, January 18 to 19, 2006$100,000 · 1 event
- Flooding in Vermont, January 18, 2006$55,000 · 2 events
- Flash Flood in Pennsylvania, January 18, 2006$50,000 · 1 event
- Strong Wind in Maryland, January 18, 2006$45,000 · 2 events
- High Wind in New Hampshire, January 18, 2006$35,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486846, 5486847, 5486848, 5486931, 5486932.